Hyponatraemia: a possible side-effect of SSRI's
summary A 73-year-old woman presented with a seizure after she had developed an unsteady gait and had complained of dizziness for several days. Laboratory investigations revealed hyponatraemia. She had been prescribed citalopram, a selective serotonin reuptake inhibitor (SSRI), and had used this for 17 months. After she had stopped taking citalopram and her hyponatraemia had been corrected she recovered completely and had no further seizures. The case illustrates that hyponatraemia can be a side-effect of SSRI's. Those at risk are in particular elderly persons, who are using SSRI's in conjunction with thiazide diuretics or other specific types of medication. If such persons present with hyponatraemia it is important to consider that the condition may be a side-effect of using an SSRI. The incidence of this side-effect will have to be established so that appropriate safety-measures can be devised.